Thunderstorm Wind, Canadian
- When
- April 23, 5:10 PM CST
- Where
- Canadian County, 4.5 mi W of El Reno
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.530, -98.040
Truck blow over along I-40.
A dryline positioned itself to the west of the I-35 corridor, with several supercells developing by late afternoon of the 23rd. These storms brough hail and wind to parts of central and southwest Oklahoma, as well as a couple tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A dryline positioned itself to the west of the I-35 corridor, with several supercells developing by late afternoon of the 23rd. These storms brough hail and wind to parts of central and southwest Oklahoma, as well as a couple tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 4:58 PM CST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
558 PM CDT Sat Apr 23 2022
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 306 PM CDT Sat Apr 23 2022
* Severe Storms Possible Late This Afternoon/Evening
* Flooding Possible Sunday
Discussion: A dryline continues to work its way east this afternoon.
At 2:30 pm the line was from near Cherokee and Watonga, to near
Clinton and Hobart, to near Altus OK and Goodlett TX. The dryline is
expected to eventually stall later this afternoon. East of the
dryline, moisture continues to increase with dewpoints ranging from
the upper 50s to the mid 60s. There is still a bit of a cap but at
least some storms are expected to develop along the dryline late
this afternoon/evening. Instability and shear are expected to be
sufficient for severe storms to be possible with large hail and
strong winds. There is also a low potential for tornado. Some CAMs
show that a second round of storms could initiate late this
evening/overnight along the retreating dryline. Meanwhile, a cold
front will also begin to move into NW parts of the fa later this
evening and move across portions of the fa overnight. Showers and
storms will also be possible along it starting in parts of north
central/central OK. In addition to the severe storms, locally heavy
rain/flooding could also be possible in some locations tonight.
The cold front is expected to slowly sag southward into portions of
southern OK/north TX Sunday. Showers and storms will remain possible
across the southeastern half of the fa Sunday. Some strong to severe
storms could be possible across portions of southern OK/north TX
Sunday but heavy rain/flooding will also be a concern. Rainfall
amounts of 2 to 4 inches will be possible across mainly portions of
south central and southeast OK. A Flood Watch is in effect for
Sunday and Sunday night.
Behind the dryline, fire weather will continue to be a concern the
rest of this afternoon into early evening due to the low RH, gusty
winds, and dry vegetation. The Red Flag Warning continues through 9
pm for parts of western OK and western north TX.
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 306 PM CDT Sat Apr 23 2022
As mentioned in the short term section, showers and thunderstorms
will continue across portions of the fa Sunday night with heavy
rain/flooding remaining a concern. Showers/storms could linger
across far southern portions of the fa into Monday.
Models show upper ridging briefly affecting the region towards the
middle of next week with southerly winds returning Wednesday. Models
then show a mid/upper level shortwave/disturbance moving across the
Plains Wednesday night/Thursday which will bring another chance for
showers/storms to parts of the fa. Models then increasingly differ
towards the end of next week/weekend but show another storm system
could affect the region with a chance of showers/storms.
Fire weather will also continue to be a concern for parts of the
area next week with several days of elevated to near critical
conditions currently in the forecast.
&&
.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Sat Apr 23 2022
Thunderstorms are expected from southwestern through central
Oklahoma this evening and again periodically through the daytime
Sunday. Gusty south to southwest wind will exist ahead of a cold
front which will move into northwestern Oklahoma around midnight. The
front will be passing southeast of the OKC area around sunrise.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 55 66 49 67 / 60 50 40 0
Hobart OK 51 73 46 70 / 20 20 20 0
Wichita Falls TX 61 72 50 68 / 50 80 70 10
Gage OK 46 73 41 67 / 0 0 0 0
Ponca City OK 51 72 45 67 / 50 10 10 0
Durant OK 64 76 54 69 / 40 80 100 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CDT this evening for OKZ004>029-033>039-
044-045.
Red Flag Warning until 9 PM CDT this evening for OKZ004>006-
009>011-014>016-021-022-033>036.
Flood Watch from Sunday morning through Monday morning for
OKZ031-032-040>043-046>048-050>052.
TX...Wind Advisory until 7 PM CDT this evening for TXZ083>090.
Red Flag Warning until 9 PM CDT this evening for TXZ083-084-087.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...09Hazardous Weather Outlook National Weather Service Norman OK 1205 PM CDT Sat Apr 23 2022 OKZ004>048-050>052-TXZ083>090-241715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1205 PM CDT Sat Apr 23 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Strong Winds... Strong, gusty southerly winds with gusts up to 55 mph are likely to continue through the day today across much of the western half of Oklahoma and all of western north Texas. A Wind Advisory is in effect for these areas through the day today. .Thunderstorms... Shower and thunderstorm activity will be possible late this afternoon and tonight along and ahead of a dryline that is expected to be near the I-35 and I-44 corridors this afternoon. A few of these storms will likely become severe with the primary hazards being large hail and damaging straight-line wind gusts. However, a low tornado risk will also exist. Localized flooding will also be possible. .Fire Weather... Critical to Extreme fire weather conditions are expected to develop this afternoon across portions of western Oklahoma and western north Texas. A Red Flag Warning is in effect for this area. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few strong to marginally severe storms are possible Sunday across parts of southern Oklahoma and western north Texas. .Heavy Rainfall... A stalled front will be focus for heavy rainfall across parts of south central and southeast Oklahoma Sunday and Sunday night. Rainfall amounts of 2 to 4 inches of rain are possible. A Flood Watch is in effect. .Fire Weather... Occasional elevated fire weather conditions may occur across western Oklahoma Sunday through Thursday afternoons. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
508 PM CDT Sat Apr 23 2022
OKZ018-024-232245-
Kingfisher OK-Canadian OK-
508 PM CDT Sat Apr 23 2022
...A strong thunderstorm will impact portions of southeastern
Kingfisher and northwestern Canadian Counties through 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Calumet, moving northeast at 45 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingfisher, Okarche, Cashion, Calumet and Concho.
This includes Interstate 40 between mile markers 111 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3580 9767 3550 9815 3558 9829 3593 9800
TIME...MOT...LOC 2207Z 225DEG 39KT 3560 9816
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
511 PM CDT Sat Apr 23 2022
OKZ022-023-035-232245-
Kiowa OK-Washita OK-Caddo OK-
511 PM CDT Sat Apr 23 2022
...A strong thunderstorm will impact portions of southeastern
Washita, west central Caddo and northeastern Kiowa Counties through
545 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cooperton, moving northeast at 45 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carnegie, Mountain View and Cooperton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3526 9866 3506 9843 3479 9894 3489 9905
TIME...MOT...LOC 2211Z 226DEG 38KT 3488 9891
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
544 PM CDT Sat Apr 23 2022
OKZ023-024-027-035-232315-
Grady OK-Kiowa OK-Canadian OK-Caddo OK-
544 PM CDT Sat Apr 23 2022
...Strong thunderstorms will impact portions of northwestern Grady,
central Caddo, northeastern Kiowa and southwestern Canadian Counties
through 615 PM CDT...
At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Binger to 5 miles
southwest of Carnegie. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Reno, Carnegie, Union City, Minco, Binger, Fort Cobb, Gracemont,
Lookeba, Pocasset, Cogar, Fort Cobb Reservoir, Albert, Lake Chickasha
and Cedar Lake.
This includes Interstate 40 between mile markers 112 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3507 9874 3512 9867 3512 9863 3511 9862
3517 9862 3564 9804 3549 9790 3520 9795
3496 9875
TIME...MOT...LOC 2244Z 229DEG 38KT 3528 9830 3503 9866
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MahaleThe Norman radar (KTLX), 72 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
9 thunderstorm wind, 8 hail, 5 tornado. Local standard time, as filed.
Truck blow over along I-40.
A tornado touched down northwest of Tuttle, north of State Highway 37 and west of County Road 2890. The tornado moved northeast and then east causing roof damage to an outbuilding and tree damage near and south of Silver City Ridge Road before dissipating east of Richland Road.
A tornado was observed from the weather observer at Will Rogers World Airport southwest from the airport. This tornado was estimated to be in an inaccessible area near the Canadian River to the south-southwest of Mustang based on a brief Tornado Vortex Signature from the Will Rogers TDWR radar.
Power pole downed on SE 29TH between Douglas and Post. Time estimated from radar.
Scattered tree damage was observed southwest of Harrah from just west of Peebly Road on Reno Avenue to northeast of NE 10th Street and Dobbs Road. Although most of the damage showed indications of damaging thunderstorms winds, one area on the northern fringe of the showed signs of a brief tornado from Peebly Road to near the Kickapoo Turnpike (see separate entry for this tornado).
A weak tornado developed just west of Peebly Road north of Reno Avenue and moved northeast. Tree damage was observed along Peebly Road and just west of the Kickapoo Turnpike. This tornado was within a much broader area of wind damage.
A large area of wind damage began just west of NE 63rd Street and Peebly Road, with the damaging wind swath continuing south along and near Peebly Road to near NE 50th Street, then southeast to Luther Road just north of NE 36th Street, then turning east-northeast across the Kickapoo Turnpike to NE 50th Street and Dobbs Road. Winds were generally up to 60-70 mph through much of this region, but localized near 100 mph where a number of power poles were broken along Luther Road north of NE 36th Street.
Embedded within this area of damaging winds, evidence does point to a brief tornado near the beginning of this path. (See separate entry for this tornado).
A weak tornado touched down about 4 miles northwest of Harrah and moved south-southeast near Peebly Road between NE 63rd and NE 50th Streets. Some light tree damages was observed. This was embedded within a much larger area of damaging thunderstorm winds.
Three power poles downed.
Estimated severe wind gust.
Thunderstorm wind damage occurred along a 3-mile long, 1/4-mile wide area stretching from west to east along County Road 1580 and Royal Oak Road. An apartment building along Indian Meridian Road had its roof removed by the winds and a mobile home also suffered some roof damage. There were a number of trees damaged within this area. Evidence showed nearly all of the winds within this broad area were from west to east, with the exception of evidence of rotational winds near and east of County Road 3220 (see separate entry for this tornado).
A brief tornado occurred just southwest of Pauls Valley within a much broader area of wind damage. Although much of the damage in the Pauls Valley area indicated straight-line winds blowing from west to east, debris indicated a small area of rotational winds associated with a tornado near the intersection of County Road 3220, and Royal Oaks Road which damaged a salon and pushed farm implements to the west.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019162, 1019163, 1019164, 1024991, 1019165, 1024998, 1019166, 1019167, 1019168, 1019169, 1025028, 1025005, 1019170, 1025010, 1019171, 1019172, 1019173, 1019174, 1019175, 1019176, 1025025, 1025022.